New Jersey, 2018Strong Wind in New Jersey, March 3, 2018
March 3, 2018 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred behind a deepening area of low pressure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred behind a deepening area of low pressure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 3, 6:24 AM EST, 4 hours 36 minutes earlier.
Area forecast discussion, Mar 3, 6:24 AM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
624 AM EST Sat Mar 3 2018
.SYNOPSIS...
The strong coastal low moves farther out to sea today while high
pressure starts to build over the Great Lakes. The high pressure
builds closer to the region for the second half of the weekend
and into early next week with another storm system possible for
the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast update to allow Wind Advisory for Western Passaic,
Orange and Putnam counties to expire. Otherwise, the forecast is
on track this morning.
Strong low pressure continues to drift eastward as high
pressure builds over the Great Lakes region. A tight pressure
gradient will remain over the region, resulting in another day
of gusty winds. Will continue the Wind Advisory for much of the
region through the day, however, it is possible that the day
shift will be able to drop portions of the advisory earlier than
its expiration time of 23Z (6pm). Expect NW winds gusting to
45-50 mph, especially this morning.
Otherwise, expect dry conditions along with partly sunny skies.
Highs today climb into the 40s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Winds continue to diminish Saturday night as high pressure to
the west and ridging aloft slowly build into the region. Expect
dry conditions through the short term. Sunday morning should be
mostly sunny, however, by afternoon clouds start to increase
across portions of Long Island and Connecticut as an upper low
dives out of Canada and approaches the western half of the CWA.
Saturday night lows fall into the lower and middle 30s. Sundays
highs climb into the lower and middle 40s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Only change made to the long term period was to increase cloud
cover and add some chance POPs across portions of Connecticut
and Long Island Sunday night into Monday morning as 00z forecast
models indicate an upper level low diving out of Canada passing
over the Twin Forks of LI. Temperatures aloft, should support
any precipitation that falls to be in the form of snow showers.
No significant accumulations are expected at this time.
Otherwise, large offshore storm system will not be able to move
all too much into the Atlantic Sunday night into early next
week. This is due to a blocking ridge to its north across Baffin
Bay south of Greenland. The upper low associated with the
offshore storm will gradually weaken with time as a new upper
trough amplifies across the central states. Upper ridging
dominates aloft Monday into Tuesday and will be followed by the
digging trough which will bring the next storm system for the
middle of next week.
Still could see gusts 25-30 mph across eastern Long Island and
southeastern Connecticut Saturday night with gusts 20-25 mph on
Sunday as the low gradually moves away and high pressure builds in
from the west.
The evolution of the next storm system remains somewhat uncertain,
but it appears that the parent low will move across the Ohio
Valley/Great Lakes region on Tuesday with secondary development
along the Middle Atlantic coast Tuesday night into Wednesday. A
consensus of the latest model guidance depicts a mostly rain event
at this time although there could be some mixing across the interior
Wednesday morning. The mesoscale details will still need to be
ironed out and with this being a day 5/day 6 event did not make too
many changes from previous forecast. The upper trough associated
with this system develops a mean trough over the eastern US for the
end of the week.
Near seasonable temperatures forecast Sunday through next week.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Strong coastal low slowly moves farther southeast out to sea
today and tonight.
VFR through the TAF period.
Gusty north/northwest winds continue through the period, with
the strongest winds and gusts this morning into the early
afternoon. Winds then diminish slowly late today and tonight.
.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sunday-Monday...VFR.
.Tuesday...VFR with rain possible late or at night. Wintry mix
across the interior possible.
.Wednesday...Possible MVFR in rain.
&&
.MARINE...
Winds will gradually diminish through the day today and into
tonight. Storm warnings have been converted to gales on all
waters through the day Saturday.
By Saturday night, gale force winds are still expected on the
waters east of Moriches inlet Saturday night, with Small Crafts
likely on at least the remainder of the ocean waters. Winds will
be on a downward trend through Sunday overall, but still will
likely need an SCA through Sunday evening. Some SCA conditions
will linger on the eastern waters into Monday. At this point as
the coastal low pulls further offshore. Ocean seas will likely
remaining at SCA levels through the middle of the week.
&&
.HYDROLOGY...
No significant precipitation is expected through Tuesday.
&&
.TIDES/COASTAL FLOODING...
The powerful and large low pressure system that has been
affecting our area for the last 36 hours will slowly drift
southeast away from the region today into Sunday. Generally 1 to
1 1/2 ft of surge is needed for minor flooding and 2 to 2 1/2
ft for moderate flooding during the high tide cycles today and
tonight.
There is still about 1 to 1 1/2 ft spread in surge model
guidance for this morning high tidal cycle, similar to last
night's high tide. This is due to competing factors of local
Gale force offshore winds, versus incoming energetic 10-15 ft
E/ESE of 12 to 14 sec period and ideal Ekman pumping from a
massive storm force winds fetch that cyclonically curves down
the East coast. A middle of the road forecast approach
continues, with moderate coastal impacts expected for all the
waters surrounding Long Island. Elsewhere, impacts should be
limited to generally minor to locally moderate.
Model guidance is somewhat better agreement with water levels
peaking with tonight's high tidal cycle due to continued Ekman
pumping and energetic easterly swell energy, while local
offshore flow continues to weaken. Widespread model coastal
flooding is expected for lower NY Harbor, LI waters, and
portions of Western LI sound, with minor to moderate impacts
elsewhere. There is a low potential for major coastal flooding
along the most vulnerable communities along the Great South Bay
and Jamaica Bay tonight. NOTE:For those with concerns along the
bays areas, flooding may linger well after high tides.
A minor to moderate coastal flooding threat will likely continue
into Sunday morn/aft high tides.
Finally, the USGS Coastal Hazard Viewer continues to depict
potential for a prolonged threat for areas of dune erosion and
localized washovers Sat thru Mon.
Overall confidence is medium on forecast water levels with this
morning high tide cycle due to the mentioned model spread, and
medium to high for tonights high tidal cycle with better model
agreement.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
Coastal Flood Advisory until 3 PM EST this afternoon for
CTZ009>012.
Coastal Flood Advisory from 9 PM this evening to 4 AM EST
Sunday for CTZ009>012.
NY...Coastal Flood Warning until 3 PM EST this afternoon for NYZ078-
079-081-177.
Coastal Flood Warning from 9 PM this evening to 4 AM EST
Sunday for NYZ071-073-078-079-081-176-177.
Wind Advisory until 6 PM EST this evening for NYZ069>075-
078>081-176>179.
Coastal Flood Warning from 7 PM this evening to 2 AM EST
Sunday for NYZ074-075-080-178-179.
Coastal Flood Advisory until 1 PM EST this afternoon for
NYZ072-074-075.
Coastal Flood Advisory until 3 PM EST this afternoon for
NYZ071-073-176.
Coastal Flood Warning until 1 PM EST this afternoon for NYZ080-
178-179.
Coastal Flood Advisory from 8 AM to 1 PM EST Sunday for NYZ080-
178-179.
Coastal Flood Advisory from 7 PM this evening to 2 AM EST
Sunday for NYZ072.
NJ...Wind Advisory until 6 PM EST this evening for NJZ004-006-
103>108.
Coastal Flood Warning from 7 PM this evening to 2 AM EST
Sunday for NJZ006-106-108.
Coastal Flood Advisory until 1 PM EST this afternoon for
NJZ006-106-108.
MARINE...Gale Warning until 6 PM EST this evening for ANZ330-335-338-
340-345-350-353-355.
&&
SYNOPSIS...BC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...BC/DS
AVIATION...19
MARINE...BC/DS
HYDROLOGY...BC
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Mar 3, 6:03 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
603 AM EST Sat Mar 3 2018
CTZ005>008-NJZ004-103>105-107-NYZ069-070-041115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Western Union-Rockland-Northern Westchester-
603 AM EST Sat Mar 3 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-NYZ067-068-041115-
Western Passaic-Orange-Putnam-
603 AM EST Sat Mar 3 2018
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-106-108-NYZ074-075-041115-
Hudson-Eastern Essex-Eastern Union-Richmond (Staten Island)-
Kings (Brooklyn)-
603 AM EST Sat Mar 3 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 2 AM
EST SUNDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009>012-041115-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-
603 AM EST Sat Mar 3 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 AM
EST SUNDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ071-073-176-041115-
Southern Westchester-Bronx-Northern Queens-
603 AM EST Sat Mar 3 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 AM
EST SUNDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ072-041115-
New York (Manhattan)-
603 AM EST Sat Mar 3 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 AM
EST SUNDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-041115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
603 AM EST Sat Mar 3 2018
...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-178-179-041115-
Southwestern Suffolk-Southern Queens-Southern Nassau-
603 AM EST Sat Mar 3 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 2 AM
EST SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 1 PM EST SUNDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ078-079-081-177-041115-
Northwestern Suffolk-Northeastern Suffolk-Southeastern Suffolk-
Northern Nassau-
603 AM EST Sat Mar 3 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 AM
EST SUNDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Strong Wind, Eastern Union
- When
- March 3, 11:00 AM EST to 12:00 PM EST
- Where
- Eastern Union forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
At 1153 am, a trained spotter reported a tree down in Scotch Plains. The tree was blocking all lanes on US Route 22 due to persistently gusty northwest winds.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Iowa, March 3 to 5, 2018$100,000 · 1 event
- Blizzard and Winter Storm in Montana, March 3 to 6, 201818 events
- Coastal Flood in Connecticut, March 3 to 4, 20182 events
- High Wind in Colorado, March 3 to 4, 201870 kt wind · 2 events
- Tornado in California, March 3, 2018EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739470.